Connecticut, 2017

Strong Wind in Connecticut, November 10, 2017

November 10, 2017 · NWS ALY · 2 events in 2 counties and zones

Strong westerly to northwesterly winds developed along and behind an Arctic cold front as it tracked through western New England during the early morning hours of November 10th. These winds continued into the day before diminishing in the late afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Strong westerly to northwesterly winds developed along and behind an Arctic cold front as it tracked through western New England during the early morning hours of November 10th. These winds continued into the day before diminishing in the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 10, 12:54 AM EST, 6 minutes earlier.

Area forecast discussion, Nov 10, 12:54 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1254 AM EST Fri Nov 10 2017

.SYNOPSIS...
An arctic front will move across the region overnight bringing
rain and snow showers, with a much colder air mass building in.
Gusty northwest winds will make it feel quite blustery and cold.
High pressure will then build back in by Saturday, with well
below normal temperatures, but less windy conditions.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Wind advisories for the Mohawk Valley, Greater Capital Region,
Taconics, the Lake George/Saratoga region, mid Hudson Valley,
eastern Catskills, Berkshires, southern Vermont, and Litchfield
County until 6 PM EST Friday...

As of 1240 AM EST...Strong cold front accompanied by a line of
showers is moving across the local area with wind shifting to
the west with its passage along with winds gusts into the lower
to mid 30s. Temperatures are quickly dropping 3-5 degrees with
the wind shift. As the colder air moves in and temperatures
drop to 34-35 degrees the rain is changing to snow. Mesoscale
models show the showers weakening as they move southeastward
across the area. The secondary, arctic, boundary will move
across the area overnight with winds shifting to the northwest
and becoming stronger (15-25 mph with gusts of 35-50 mph) and
ushering in the really cold air. Temperatures by sunrise are
forecast to be down into the teens across the western and
southern Adirondacks to around the freezing mark across
northwestern Connecticut.

Also, some multi-banded Lake Effect snow showers may follow in
the wake of the second boundary, and could impact the western
Mohawk Valley, southwester areas of the Capital Region, southern
Berkshires, and perhaps southeast Catskills right before
sunrise. Not much accumulation is possible in the valley areas.

Total snowfall amounts of a dusting to a few tenths of an inch
could occur by daybreak in valley areas, with up to an inch or
two possible across higher terrain areas of the Adirondacks,
Mohawk/Schoharie Valley, eastern Catskills, and southern
VT/western MA.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
Friday, blustery conditions will be the rule for Friday, as we
are thrust into the throes of a December-like air mass. The
arctic front should be heading into New England shortly after
daybreak, with gusty northwest winds and some scattered snow
showers/flurries in its wake. Best chances for morning snow
showers will be across the SE Catskills, southern
Taconics/Berkshires, and even Litchfield Hills of NW CT, as a
possible extension of some multibanded Lake Effect streamers off
Ontario affect these areas. Some of these could even briefly
affect the mid Hudson Valley. Scattered coatings will be
possible, esp for higher terrain areas. Otherwise, expect
temperatures to initially fall into the mid 20s to lower 30s in
valleys, and teens to lower 20s across higher elevations by mid
morning. Temps may rise slightly in valley areas later in the
morning into the afternoon, with some temps possibly reaching
the lower/mid 30s in these areas briefly before falling again
during the mid to late afternoon. For most higher elevations,
temps may briefly become steady in the mid teens to lower 20s,
before dropping off later in the day. Wind gusts will
occasionally reach 40-50 mph where advisories are in effect, and
35-45 mph outside of these areas.

Friday night-Saturday, mainly clear but very cold. Northwest
winds may persist well into the evening hours, before some
potential decoupling closer to daybreak Saturday. This timing
will ultimately determine how low temps reach by Sat morning.
Currently went with blend of MOS temps, with widespread single
digits to lower/mid teens expected by Saturday morning. Wind
chills Friday night will fall to as low as 5 to 10 below across
higher elevations of the Adirondacks, and generally zero to 10
above elsewhere. Mainly sunny skies most of Saturday, before
high clouds increase in the afternoon. Expect highs to reach the
20s for most higher elevations, and lower/mid 30s in valley
areas.

Saturday night, patchy high/mid level clouds are expected to
track across the region through the night. However, winds are
expected to remain light/calm, so any thin spots or more
pronounced breaks could easily allow for quick drops in
temperatures, which, in some areas, could even be colder than
Friday night/Saturday morning. Have gone slightly colder than a
blended MOS, siding with the idea of at least some pockets of
decoupling and colder temps. Forecast mins are in the single
digits to lower/mid teens, coldest across the southeast
Adirondacks into southern VT. However, again, if more breaks in
the clouds develop, more widespread single digits could occur,
if not colder min temps.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
We begin the long term with a departing surface high across New
England as clouds increase in advance of our next short wave
approaching the Great Lakes.  Global models are in rather good
agreement with the synoptic set up as the upstream wave remains
quite open and progressive.  Overall moisture parameters remain
rather meager as any precipitation associated with this wave should
remain light.  In fact, overall QPF from these global models are on
the order of a tenth of an inch or less and mainly into the terrain.
So we will have chance PoPs mainly Sunday night into Monday morning
with a drier Monday afternoon in the wake of the short wave passage.

Another ridge of high pressure returns to the entire east coast
beginning Monday night and continuing up to Wednesday morning. Then
another cold front is forecast to approach Wednesday afternoon where
we will introduce the chance for more showers.  Per the wet-bulb
profiles at this time, seems the higher terrain may see a mixture of
rain and snow showers with mainly rain showers for the valley
locations.

Temperatures through the period should average near to slightly
below average with near normal precipitation for this first half of
November.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Cold front extends from just west of Glens Falls to near Cobleskill
at TAF issuance time. Expect a wind shift to westerly with gusty
winds commencing, along with light to briefly moderate rain showers.
The showers will remain light but may mix with snow around 1-2 hours
after frontal passage (except at KPOU). The front should be crossing
KGFL around 06Z, KALB around 0630Z, KPSF around 0730-08Z, and KPOU
08-0830Z. Prevailing flight conditions are expected to remain VFR
(except MVFR at KPSF), but may dip into MVFR (IFR at KPSF) in
rain/snow showers due to cigs/vis. A TEMPO was maintained for that
possibility. The precipitation will become spottier around 2 hours
after frontal passage, so VCSH has been maintained. Flight
conditions are expected to remain VFR toward daybreak and throughout
the day Friday as drier air filters into the region. The only
exception would be a rogue isolated rain/snow shower late
tonight/early Friday morning.

Winds are in the process of shifting to westerly along the
aforementioned cold front and will become quite gusty along and
behind the front with gusts of 25 to 35 kt likely. Gusty winds will
continue Friday as winds veer to northwesterly with some gusts to 30-
40 kt likely. Winds will remain elevated but the gustiness will
diminish late Friday afternoon into the evening.

Outlook...

Friday Night: Low Operational Impact. Breezy NO SIG WX.
Veterans Day: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. Slight Chance of RA...SN.
Monday: Moderate Operational Impact. Chance of RA...SN.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A cold front approaching from Canada will move across the
region tonight, bring rain and snow showers, with a much colder
air mass building in late tonight into Friday. Gusty northwest
winds will make it feel quite brisk and cold. High pressure will
then build back in by Saturday, with well below normal
temperatures, but less windy conditions expected.

&&

.HYDROLOGY...
A cold front will bring some light rain and snow showers
tonight, with some snow showers persisting west of the Hudson
Valley into Friday. Light precipitation amounts will have no
affect on area rivers and streams.

A very cold air mass will build in Friday and will last into
much of the upcoming weekend. Ice may begin to form on some
shallow lakes/ponds during this time.

The next chance of precip will be Sunday night into Monday with
some light rain/snow showers.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Record Low Maximum Temperature for November 10th...
Albany NY: 31 degrees 1956
Glens Falls NY: 32 degrees 1956
Poughkeepsie NY: 38 degrees 1956

Record Low Temperature for November 11th...
Albany NY: 15 degrees 1956
Glens Falls NY: 15 degrees 1973 & 1956
Poughkeepsie NY: 13 degrees 1956

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST this evening for CTZ001-013.
NY...Wind Advisory until 6 PM EST this evening for NYZ038>041-
     047>054-058>061-063>066-083-084.
MA...Wind Advisory until 6 PM EST this evening for MAZ001-025.
VT...Wind Advisory until 6 PM EST this evening for VTZ013>015.

&&

SYNOPSIS...KL/Wasula
NEAR TERM...IAA/KL/Wasula
SHORT TERM...KL
LONG TERM...BGM
AVIATION...Thompson/Wasula
FIRE WEATHER...KL/JPV
HYDROLOGY...KL/JPV
CLIMATE...WFO ALY
Hazardous weather outlook, Nov 10, 12:39 AM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1239 AM EST Fri Nov 10 2017

CTZ001-013-MAZ001-025-NYZ038>041-047>054-058>061-063>066-083-084-
VTZ013>015-101200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Schoharie-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
1239 AM EST Fri Nov 10 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, southern Vermont and most of east central
New York excluding the southern Adirondacks.

.DAY ONE...Overnight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-042-043-082-101200-
Northern Herkimer-Hamilton-Northern Warren-Northern Washington-
Northern Fulton-
1239 AM EST Fri Nov 10 2017

This Hazardous Weather Outlook is for the southern Adirondacks and
northern Washington County of east central New York.

.DAY ONE...Overnight.

As a strong cold front sweeps through some brief snow squalls may
occur into the early morning hours with a rapid reduction to near
zero visibility in some spots. Drivers are urged to use caution.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong and gusty northwest winds will occur in the wake of the cold
front through much of Friday. If the potential for wind gusts in
excess of 45 mph increases, then a wind advisory will be issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northern Litchfield

When
November 10, 1:00 AM EST to 3:00 PM EST
Where
Northern Litchfield forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Strong Wind, Southern Litchfield

When
November 10, 1:00 AM EST to 3:00 PM EST
Where
Southern Litchfield forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727349, 727350.